Nebraska, 2006

Hail in Nebraska, June 9, 2006

June 9, 2006 · NWS LBF · 5 events in 1 county or zone

4 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 1:53 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 1:53 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT FRI JUN 9 2006

.DISCUSSION...
SEVERE WEATHER IS IMMINENT AT THIS POINT. SKIES IS CUEING UP. 12Z
NAM SUGGESTS STORMS WILL TRACK THROUGH THE HEART OF THE SANDHILLS
FOLLOWING THE THETA E RIDGE POSITIONED BEHIND THE SFC COLD FRONT.

ADDITIONAL SEVERE THUNDERSTORM ACTIVITY COULD FIRE SATURDAY AFTERNOON
ACROSS SWRN NEB AS PRESUMABLY THIS POINT THE FRONT WOULD BE LOCATED
THERE.

SUNDAY LOOKS QUIETER AS THE FRONT IS FARTHER SOUTH. BUT HAVE
CONTINUED POP ACROSS WRN ZONES AS THE FRONT WOULD BE POSITIONED
ACROSS THE FRONT RANGE OR VERY CLOSE. CLOSE ENOUGH FOR STORMS TO FIRE
ACROSS ERN WY AND THE NEB PANHANDLE.

MONDAY AND BEYOND...RUN TO RUN CONTINUITY HAS BEEN POOR. THE GFS AND
ECMWF NOW SUGGEST THE FRONT WILL LIFT NORTH INTO THE DAKOTAS WITH
H5-10DM THICKNESS RISING ABOVE 580DM ACROSS FCST AREA. THE NEW MEX
GUIDANCE IS 10 TO 14F WARMER THAN YESTERDAYS. FCST HAS GONE HALF
WAY TOWARD THE WARMER GUIDANCE...WITH HIGHS POSITIONED IN THE 80S
VERSUS GUIDANCE FCST OF MID 90S. WITH THE FRONT NORTH...PRESUMABLY
POPS WILL BE LOW SO THAT ASPECT OF THE FCST HAS BEEN DOWNGRADED. THE
HPC DAYS 1-5 PCPN PROG IS BASICALLY DRY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER
454 UNTIL 02Z PARTS OF WESTERN NEB.

&&

CDC
Hazardous weather outlook, Jun 9, 3:22 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT FRI JUN 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-102130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
422 PM CDT FRI JUN 9 2006 /322 PM MDT FRI JUN 9 2006/

...SEVERE THUNDERSTORM WATCH PORTIONS WESTERN NEBRASKA
   UNTIL 9 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT OF SEVERE THUNDERSTORMS TONIGHT OVER WESTERN
NEBRASKA...NORTH OF INTERSTATE 80 AND WEST OF A LINE FROM
VALENTINE TO OGALLALA. THUNDERSTORMS WILL DEVELOP ALONG A
STATIONARY BOUNDARY OVER WESTERN NEBRASKA. THE MAIN THREAT FROM
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY EVENING. THE FRONT IS LIKELY TO STALL FROM THE HIGH
PLAINS OF WYOMING AND COLORADO AND ACROSS CENTRAL KANSAS. AS A
RESULT...THE RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF NEBRASKA
HIGHWAY 2 WITH THE GREATEST RISK ALONG INTERSTATE 80 AND SOUTH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY IN WESTERN
NEBRASKA. A LOW PRESSURE CENTER WILL DEVELOP ON THE HIGH PLAINS
FRONT AND IS FORECAST TO CROSS INTO THE NORTHERN PLAINS...
GENERATING SCATTERED THUNDERSTORMS WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MP

The radar

The North Platte radar (KLNX), 77 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Cherry

When
June 9, 4:16 PM CST
Where
Cherry County, 24 mi SW of Valentine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.617, -100.883

Hail, Cherry

When
June 9, 4:00 PM MST
Where
Cherry County, 40 mi SSE of Merriman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.383, -101.400

Hail, Cherry

When
June 9, 4:30 PM MST to 4:40 PM MST
Where
Cherry County, 34 mi W of Brownlee
Measured
1 in hail
Reported by
COOP STATION
Coordinates
42.283, -101.283

Hail, Cherry

When
June 9, 5:32 PM MST
Where
Cherry County, 27 mi S of Merriman
Measured
1.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.533, -101.700

Half dollar sized hail broke numerous west facing windows and damaged siding on a house.

Funnel Cloud, Cherry

When
June 9, 6:00 PM MST
Where
Cherry County, 41 mi SSE of Merriman
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512039, 5512040, 5512041, 5512042, 5512043.